Kansas, 2019

Flash Flood and Damaging Wind in Kansas, July 20, 2019

July 20, 2019 · NWS GLD · 2 events in 1 county or zone

A severe thunderstorm produced a wind gust to 60 mph and localized flash flooding in Greeley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm produced a wind gust to 60 mph and localized flash flooding in Greeley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 7:23 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 20, 7:23 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
823 PM MDT Sat Jul 20 2019

.UPDATE...
Issued at 810 PM MDT Sat Jul 20 2019

Cold front and reinforcing boundary of cold air are about to
collide. There should be some storm activity as a result of this
collision. Meanwhile storm activity will grow in coverage over the
southwest quadrant of the forecast area where the upper level lift
will be aided by the LLJ nose coming in from the north and the
LLJ nose/moisture advection from the south.

Due to the storm activity already clustering and temperatures
cooling, confidence is continuing to decline that a tornado will
occur.

WPC has most of the forecast area in a slight risk for excessive
rainfall. In addition the HREF is highlighting the western half of
the forecast area in 1-3 inches of rainfall (high end), with an
average of half to an inch and a half. With slow storm motions,
have decided to go ahead and issue a flash flood watch for the
west half of the forecast area. May have gone a bit long with it,
but the next shift can cancel it if necessary.

UPDATE Issued at 554 PM MDT Sat Jul 20 2019

A cold front is draped across the central part of the forecast
area then takes a sharp turn to the south in East Central
Colorado. Latest satellite imagery shows cumulus clouds forming
along a southward moving boundary, possibly a reinforcement of
cold air. These clouds appear to start to be glaciating already.
To the east, additional cumulus clouds are growing as the large
scale lift is increasing ahead of the approaching short wave
trough.

For the evening foresee the storms in CO continuing east and
possibly intensifying as they moving into higher CAPE. The
effective shear is around 30 knots, so not too great for severe
thunderstorms. Due to the deep layer shear vector being mostly
parallel, along with the anvil layer winds, to the cold front in
East Central Colorado, the line of storms should remain intact.
However, to the east the mode becomes more muddled as the position
of the cold front and the orientation of the deep layer shear and
anvil layer winds changes. Could see somewhat more discrete
storms initially morphing into a cluster.

There is quite a bit of CAPE along the cold front, and elevated
CAPE overspreads most of the forecast area east of Colorado.
Surface based storms may yet form on the cold front, if so they
can pose a bit of a tornado threat due to the ample low level
shear. Am thinking the tornado threat should have an hour or two
window before the storms become more clustered together, and
become more outflow dominate and more of a wind threat. The deep
layer shear vector will be parallel to the resulting outflow
boundary that moves east, so am doubtful of any squall line
tornado formation at this point. The Corfidi vector indicates the
clustered storms will move northeast through the evening. There
will be more than enough elevated CAPE to continue fueling them
through the night.

While there is a risk for large hail, am thinking any severe hail
should be on the low side of the spectrum due to the weak upper
level dynamics and weak effective shear (ping-pong or less).

On a side note, the LLJ nose will be near the southeast quadrant
of the forecast area. This will serve to increase low level shear
and moisture advection. Therefore am thinking the southern end of
any clustering storms will be stronger than the northern half.

Due to the very slow storm motion, flash flooding is a concern.
May need to issue a flash flood watch for East Central Colorado at
some point.

UPDATE Issued at 240 PM MDT Sat Jul 20 2019

Severe Thunderstorm Watch 533 has been issued for Kit Carson and
Cheyenne Counties in east-central Colorado through 11 PM MDT
tonight. Main hazards are damaging wind gusts up to 70 mph and
localized heavy rain and flash flooding. Zones and grids have been
updated to reflect this change.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 113 PM MDT Sat Jul 20 2019

Showers and thunderstorms are expected to develop in eastern
Colorado and progress eastward into the Tri-State area this evening,
with some precipitation chances persisting into the overnight hours.
Some hot conditions are expected in far southeast portions of our
forecast area where heat index values could reach 105 degrees. With
a cold front passing today, cooler temperatures are expected across
the Tri-State region Sunday and into early next week.

Today... Scattered clouds are expected today as a cold front passes
through the forecast area from northwest to southeast. While some
locations farther into central Kansas will still reach afternoon
highs in the triple digits, locations such as southwest Nebraska and
east-central Colorado will begin to feel the effects of the cooler
air behind the front this afternoon which will keep high
temperatures in the upper 80s to low 90s. Breezy north-northeast
winds are expected with gusts around 30 kts or so. These breezy
winds could bring some patchy blowing dust at times with recent dry
conditions, mostly south or east of Goodland, Kansas. Some spotty
isolated showers and thunderstorms are possible this afternoon,
mostly along and east of US Hwy 83, but these are not expected to be
severe.

Tonight... There is the possibility of some severe weather
developing in east-central Colorado this evening and then
progressing into portions of northwest Kansas. Convection-allowing
model guidance is keying in on a cluster of widespread showers and
thunderstorms developing over eastern Colorado early this evening
and slowly spreading eastward with a weak mean flow. While vertical
wind shear will not be supportive of widespread severe weather, CAPE
values on the order of 3000 to 4000 J/kg paired with the forcing
from today's cold front will be enough to bring a slight risk of
some damaging wind gusts up to 60 mph to east-central Colorado. It's
possible that as this mesoscale convective system progresses
eastward into the early morning hours that there could be some gusty
winds up to 50 mph or so in northwest Kansas as well. Overnight lows
are expected to be in the upper 50s to upper 60s with breezy winds
behind the cold front sticking around into early Sunday morning.

Sunday... Low clouds from the overnight MCS are expected to stick
around long into Sunday morning with the chances for showers and
thunderstorms only exiting the far eastern portions of our forecast
area in the late morning hours. By mid to late afternoon Sunday,
more showers and thunderstorms will be possible, mostly along and
south of I-70. Those chances will stick around into the early
morning hours Monday as storms will be slow to move out of the
region. With significantly cooler temperatures coming in behind
Saturday's cold front, instability will be lesser and no severe
weather is expected at this time for Sunday. Afternoon high
temperatures Sunday will feel downright comfortable with highs
generally in the upper 70s to low 80s. Similarly, cooler low
temperatures will be expected overnight Sunday with lows generally
in the low to upper 50s.

.LONG TERM...(Monday through Saturday)
Issued at 1227 PM MDT Sat Jul 20 2019

With an amplified upper ridge over the Rockies...northerly flow
aloft remains over the region thru midweek before the mid level flow
becomes more zonal ahead of a couple shortwaves...that will push
across the northern periphery of the flattening ridge into the end
of next week/beginning of next weekend.

At the surface...broad surface high pressure will slowly push east
into the central Plains shifting from a more SE flow to more SSW by
week's end. Surface trough will set up over the Front Range as the
week progresses...enhancing the southerly flow/increased WAA into
the region.

With this...the region can expect dry weather into midweek...with
increasing chances for showers/storms for the latter portion of the
week...as the surface trough becomes more pronounced over the Front
Range. Any storms that do develop will be enhanced by the
aforementioned upper level shortwaves. Areal coverage of precip from
does hit western portions of the CWA...w/ a push towards central
areas late in the week as the surface trough pushes eastward off the
Front Range.

For temps...the reprieve from the above normal temps comes to an end
going into next week. A return to decent WAA on southerly flow will
trend temps back to near normal for this time of the year. Looking
for highs to in the upper 70s to lower 80s Monday into
Tuesday...around 90F midweek...then upper 80s to lower 90s
thereafter...tempered only by any expected cloud cover from precip.
Overnight lows...mid 50s to start off Monday night...trending to the
mid 60s by the end of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 554 PM MDT Sat Jul 20 2019

MVFR to VFR conditions forecast for the TAFs. With the cold front
draped across the forecast area, am anticipating this to serve as
a focus for additional storm development as the line in Central
Colorado continues east. As storms develop, ceilings will fall to
MVFR, possibly IFR for a short time. There is a risk with strong
wind gusts for any storm that develops. The storms should cluster
together then begin moving northeast. Current data indicates this
clustering should occur prior to reaching Goodland. The storm
activity not clear KMCK until close to 12z. Heavy rainfall, strong
winds, will be the main threats with these storms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Sunday for KSZ001-
     013-027-041.

CO...Flash Flood Watch until 6 AM MDT Sunday for COZ090>092.

NE...Flash Flood Watch until 6 AM MDT Sunday for NEZ079.

&&

UPDATE...JTL
SHORT TERM...PATTON
LONG TERM...JN
AVIATION...JTL
Hazardous weather outlook, Jul 20, 7:05 PM MST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
805 PM MDT Sat Jul 20 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-220215-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
805 PM MDT Sat Jul 20 2019 /905 PM CDT Sat Jul 20 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Strong to severe thunderstorms are expected this evening in the
severe thunderstorm watch area. The thunderstorm activity will be
focused south of I-70 and west of Highway 27 initially, with the
storm activity gradually shifting northeast through the night. Main
threats will be hail up to ping-pong ball size and wind gusts up to
70 MPH. Blowing dust will also be a threat with these winds. Flash
flooding may also occur west of Highway 25 in the flash flood watch
area. There is a low risk for a tornado to form through 9 PM MT where
storms will initially form. The storm intensity will gradually
decline after midnight, with storm activity exiting the forecast area
around sunrise.

Patchy blowing dust may be possible at times through the early
evening hours, especially south of I-70 or east of KS Hwy 27.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Any storm reports are
appreciated.

JTL

In the hours before

Local storm report, Jul 20, 2:16 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     EXCESSIVE HEAT   1 E HILL CITY           39.37N 99.83W
07/20/2019  M108 F           GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY.

&&
Special weather statement, Jul 20, 6:14 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM MDT Sat Jul 20 2019

KSZ041-210130-
Greeley KS-
714 PM MDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
730 PM MDT...

At 713 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Horace, or 8 miles west of Tribune, moving
northwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3830 10168 3831 10197 3852 10202 3857 10172
TIME...MOT...LOC 0113Z 123DEG 6KT 3843 10190

024
Special weather statement, Jul 20, 6:30 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
730 PM MDT Sat Jul 20 2019

KSZ041-210145-
Greeley KS-
730 PM MDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREELEY COUNTY UNTIL 745
PM MDT...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tribune, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3829 10158 3829 10197 3857 10199 3857 10157
TIME...MOT...LOC 0130Z 184DEG 12KT 3847 10176

024
Special weather statement, Jul 20, 6:46 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
746 PM MDT Sat Jul 20 2019

KSZ041-210215-
Greeley KS-
746 PM MDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREELEY COUNTY UNTIL 815
PM MDT...

At 745 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horace, or near Tribune, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
west central Kansas.

LAT...LON 3837 10158 3836 10192 3858 10191 3859 10158
TIME...MOT...LOC 0145Z 190DEG 15KT 3850 10178

024
Special weather statement, Jul 20, 7:11 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
911 PM CDT Sat Jul 20 2019

KSZ042-210245-
Wichita KS-
911 PM CDT Sat Jul 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL 945
PM CDT...

At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Leoti to 18 miles southwest of
Modoc. Movement was east at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Leoti, Lydia and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.

LAT...LON 3840 10157 3853 10157 3860 10144 3839 10113
      3826 10113 3826 10137
TIME...MOT...LOC 0211Z 251DEG 6KT 3845 10154 3828 10128

024

The radar

The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
July 20, 7:34 PM MST
Where
Greeley County, 2.79 mi WNW of Horace
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.490, -101.830

Flash Flood, Greeley

When
July 20, 8:56 PM MST
Where
Greeley County, 1.04 mi SSW of Whitelaw to 1.02 mi SSW of Whitelaw
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.437, -101.678

Local law enforcement reported 6 inches of water over the roadway on County Road 20 about 1 mile south of KS Hwy 96.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836208, 866253.